NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 17, 12:53 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 17, 12:53 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
153 PM EDT Sat Jun 17 2023
.SYNOPSIS...
Rain showers will continue today, heaviest over Vermont and lighter
over northern New York, as a coastal low gradually moves up the New
England Coast. By Sunday, widespread rainfall will come to an end,
though some scattered showers are possible most afternoons through
Tuesday. Cool temperatures this weekend will become noticeably
warmer throughout the week, with conditions expected to become quite
warm and humid by the end of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 144 PM EDT Saturday...An overall dreary day continues to
unfold, but the rain is much needed. Current radar continues to
track a line of heavier showers with embedded thunderstorms
rotating westward through eastern Vermont up the slopes of the
Green Mountains. Rain amounts have been generally less than 0.1"
per hour, well below thresholds for any flooding with higher
amounts occurring under convection. Fortunately, convection has
been moving enough to limit flooding threat. The main concern
for the afternoon will be watching if convection stalls over
terrain while the parent low begins to translate eastward.
Otherwise, temperatures were decreased marginally for the
Champlain Valley with rain keeping the warming curve more muted.
Previous Discussion...Main adjustment was to expand slight
chances for thunderstorms today given areas of surface
convergence evident on radar imagery. These convergent areas are
forming some storms in New Hampshire and pivoting towards
eastern Vermont at this hour and will likely swing through over
the afternoon hours. A secondary area of convergence is progged
to initiate over portions of northern New York as well which
would support slight chances of afternoon thunderstorms embedded
in current rain areas. Best chances for northern New York will
be in St Lawrence County where temperatures are running warmer
than other spots considering rain hasn't arrived there from the
westward moving rain shield. Widespread flooding is still not
expected, but with more convective elements expected, it's
possible that localized nuisance flooding could occur.
Previous Discussion...Morning water vapor imagery shows
multiple vort maxima beginning to phase over eastern NY/western
New England. In response to the positive vort advection, seeing
showers increase in coverage and in intensity over our forecast
area. Deformation axis has been pivoting over Essex County NY
overnight, resulting in prolonged duration of rainfall around
the Lake Placid/Keene/Jay area. Mesonet precipitation reports
have been reporting hourly precipitation rates within the
pivoting band of 0.1 to 0.2 inch, which shouldn't be enough to
cause any issues outside of some ponding in poor drainage areas.
However, rates are intensifying within the band, so we will
continue to monitor the area closely. Further east, a wave of
moderate intensity rainfall has pushed northward through the
Northeast Kingdom this morning, bringing around a quarter inch
of precip to the area.
Previous discussion...A coastal low positioned just south of
Cape Cod will gradually move northeastward today, keeping our
forecast area in the northwest quadrant of the system with
pivoting deformation axis overhead. This setup will support a
prolonged rainfall event over our CWA today, with widespread
rainfall not expected to come to an end until Sunday. Throughout
the remainder of this morning, northern stream shortwave energy
diving down from western Quebec will phase with a shortwave
over our forecast area, stalling out the progress of the coastal
low. As the two systems phase overhead, a pronounced shortwave
will be pulled eastward into our forecast are today, allowing
rainfall rates to intensify this afternoon over Vermont.
Rainfall rates this morning are generally forecast up to a tenth
of an inch per hour, increasing to around 0.25-0.33 inch per
hour in the heavier showers this afternoon. Precipitable water
values will remain between 1.0 and 1.2 inches, which is nothing
out of the ordinary and should preclude any widespread hydro
concerns...though areas that remain within the pivoting
deformation axis for multiple hours will have to be watched
closely today. Overall additional rainfall amounts today will
range from 0.01 to 0.70 in our New York Counties (lowest Saint
Lawrence Valley, highest over the eastern Adirondacks) to 1-1.5
inches in Vermont. High temperatures today will be in the low to
mid 60s.
The multi-day rainfall event will come to an end Sunday as the
vertically-stacked low exits to our northeast. Rivers will crest by
Sunday morning, then should recede the rest of the day. Based
on our current QPF forecast, all rivers are forecast to crest
within banks, though streams will be running high after the
recent rainfall. Rising heights in the wake of the system will
promote drying conditions through the day Sunday, though still
keeping some scattered showers in the forecast as we remain
within broad cyclonic flow. Any additional rainfall amounts for
Sunday will be very light...only a few hundredths of an inch
within any showers that do persist. By Sunday afternoon, clouds
will begin to break up and should be a fairly pleasant, albeit
cool, summer afternoon. Highs will only be in the mid 60s to
around 70.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 250 AM EDT Saturday...Vertically stacked cyclonic
circulation wl be located acrs eastern Canada, while cool
northwest flw aloft conts over our fa. Several embedded
700-500mb vort lobes with enhanced mid lvl moisture wl rotate
acrs our cwa during the short term. Best combination of
forcing/moisture looks to be btwn 15z-21z on Monday acrs our
central/southern cwa. Have continued with chc pops for now, but
if trends continue a small area of likely pops maybe needed acrs
Rutland/Windsor Counties. Still some uncertainty on areal
coverage of showers with relative cool profiles and pw values in
the 0.60 to 0.75 range. For now have kept as showers with no
mention of thunder, but did not a weak pocket of CAPE around 500
J/kg over the SLV per the euro. Given recent rainfall and light
trrn driven winds at night, patchy fog cannot be ruled out
either Sunday or Monday nights, especially if some clearing
develops. Lows generally in the mid 40s to mid 50s, while highs
climb into the upper 60s to mid 70s on Monday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 AM EDT Saturday...A large scale pattern change wl take
place for mid/late week, resulting in much drier and warmer
weather acrs our cwa. Confidence continues to grow for large
scale ridging at all lvls to build acrs our cwa on Weds and
continue into the weekend, while closed and cutoff cyclonic
circulation remains to our south. This high over low scenario
is typically a very stable pattern and takes several days to
breakdown, which given our location directly under high pres
should result in much above normal temps by Thurs and prevailing
into next weekend.
For Tuesday, we still have another 5h vort in the flow aloft
impacting our cwa btwn 16z-22z, which wl result in another round
of light rain showers. Given timing of s/w energy and moisture
progs, have highest chc pops acrs our central/southern cwa
again. Meanwhile, deep layer ridge builds from central Canada by
Thurs with warming 925mb to 850mb thermal profiles. Based on
latest 00z Euro progged 925mb temps btwn 22-25C on Thurs thru
Sat, I have trended 2 to 4 degrees above NBM, which supports
highs mid 80s to lower 90s, with localized mid 90s possible on
Friday/Sat. Euro is the warmest of long range guidance and
typically handles this type of pattern the best, especially with
regards to temps. Initially dpwts wl be relatively comfortable
with large diurnal swings in temps due to dryness, but as
southerly flow increases, expect humidity values to climb by
next weekend, along with potential for instability type showers.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Widespread IFR/MVFR will continue through
much of the forecast period for pretty much all terminals. MSS
will have the best chances of maintaining some VFR periods with
dry air aloft working into the backside of our resident low.
While shower chances begin to decrease 00-06Z, low levels remain
saturated with potential for drizzle and LIFR 02-14Z. Drier air
should begin to work in after 14Z resulting in initially slow
lifting of IFR cloud cover to MVFR 14-18Z Sunday. Further
improvement to VFR is possible depending on how quickly dry air
can move into the North Country.
Outlook...
Sunday: MVFR/IFR conditions possible. Slight chance SHRA.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: VFR. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Duell
NEAR TERM...Boyd/Duell
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Boyd
Hazardous weather outlook, Jun 17, 2:21 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
321 AM EDT Sat Jun 17 2023
NYZ026>031-034-035-087-VTZ001>011-016>021-180730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
321 AM EDT Sat Jun 17 2023
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
A slow-moving low pressure system will continue to bring widespread
rainfall to the area through tonight. Highest additional rainfall
amounts today through tonight will be in Vermont, where 1.0 to 1.5
inches of additional rainfall is expected. At the present time, river
flooding is not anticipated, however, poor drainage and street
flooding is possible through tonight, especially in Vermont.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.